Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 11, 1997, 6:35 PM CDT for Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 1997, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 11, 1997, 9:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Newton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 112337 FFWSGF MOC145-120240- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 635 PM CDT FRI JUL 11 1997 * FLASH FLOOD WARNING FOR NEWTON COUNTY - SOUTHWESTERN MISSOURI * UNTIL 940 PM CDT * SOME AREAS OR STREAMS AFFECTED CREEKS AND TRIBUTARIES OF SHOAL CREEK SOUTH OF JOPLIN * CAUSE AND EFFECT THUNDERSTORMS MOVING REPEATEDLY OVER THE SAME AREA HAD PRODUCED UP TO 2 INCHES OF RAIN OVER NORTHERN NEWTON COUNTY SINCE 5 PM. * FORECAST CONDITIONS THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER NORTHERN OKLAHOMA AND MOVE NORTHEAST INTO NEWTON COUNTY THIS EVENING LEADING TO FLOODING OF CREEKS AND LOW WATER BRIDGES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. BE ESPECIALLY CAUTIOUS OF FLOODED L<OW WATER BRIDGES RUNNELS/LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:16 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 11, 3:16 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORDING NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CDT FRI JUL 11 1997 WELL...SFC ANLYS REVEALS 2 DISTINCT BOUNDARIES ACRS CWA. 1ST IS FM MEM-UNO-CNW. THE 2ND FM ELD-FSM-PPF-ICT. VSBL STLT PICTURES SHOWING LOTS OF CONVERGING CU ACRS 1ST FNT WITH STRONGEST TCU FIELD ACRS CNTRL AR. 88D PCPN COVERAGE HAS BEEN EXPANDING OVR THE PAST 2 HOURS. LOCALLY HEAVY RAIN IS THE NAME OF THE GAME AS THIS FCST PACKAGE HAS 2.16 AT OKC AND 1.80 AT LIT. SFC DEW POINTS ARE IN THE LOW TO MID 70S WITH ONE STATION NR FSM AT 77. WOW! FCST PROB OF NGT...POPS AND FFA... MODELS HAVE DIFFERING QPFS AND DIFFERENT STRENGTHS OF H8 JET. HOWEVER BOTH ETA AND NGM HAVE VERY BUOYANT AIR OVR CWA...WITH PRECIPATABLE WATER VALUES >1.7. AFTER ANALYZING AFOS PROCEDURES AND NETSCAPE DATA LIKE IDEA OF DEVELOPING MCS TNGT OVR OK AND SPREADING N-NE. LLVL JET OF 30-45 KTS WL GREATLY AID IN INFLOW OF SYS AND LOCALLY HEAVY RAIN IS THE OBVIOUS CONCERN. ONE SUPPLEMENTAL OBSERVER IN WESTERN CRAWFORD CO KS REPORTED 9" OF RAIN SINCE JULY 1ST. IT WL NOT TAKE MUCH FOR FLOODING TO OCCUR. HAVE ALREADY COORDINATED WITH ICT AND STL...AND WOULD LIKE FFA FOR 3 SE KS COUNTIES ALONG WITH 1 TIER OF MO COUNTIES PLUS ST CLAIR...CEDAR AND DADE FOR TNGT. 1ST PD FCST RECOMMENDATIONS... JLN/SE KS....FFA FOR TNGT. SHRA/TRW LIKELY...LOCALLY HVY RA POSSIBLE. LOW IN LOWER 70S. SE 10 MPH. POP 60% SGF..........VRB CLDS WITH z40% CHC OF MAINLY EVENING TRW. LOW ARND 70. AIZ/UNO......PTLY/CLDY WITH 30% CHC OF EVENING TRW. OVRNGT...PTLY/CLDY WITH LOW ARND 70. SGF BB 070/090 072/091 073 04432 JLN BB 071/092 073/092 074 04632 GORDON/DUSTY
In the hours before
Special weather statement, Jul 11, 1:00 PM CDT, 5 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI JUL 11 1997 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR . ...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY RAIN FOR SOUTHEAST KANSAS AND THE WESTERN PORTION OF SOUTHWEST MISSOURI... AT 1 PM...A STATIONARY FRONT WAS LOCATED FROM WARSAW TO WEST PLAINS TO NEAR MEMPHIS. ANOTHER TROUGH IS LOCATED FROM WICHITA TO CHANUTE TO EL DORADO ARKANSAS. THESE SURFACE BOUNDARIES TOGETHER WITH: 1) ABUNDANT MID AND UPPER LEVEL SUBTROPICAL MOISTURE 2) LOW LEVEL WINDS AT 5000 FEET BEING 30 TO 40 KNOTS 3) SURFACE DEW POINTS IN THE LOW TO MID 70S. WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE AFTERNOON AND SOME LAST INTO THE EARLY EVENING. IN ADDITION ANOTHER COMPLEX OF MUCH LARGER THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN OKLAHOMA AND SOUTHERN KANSAS LATER TONIGHT. THIS WILL BRING ADDITIONAL LOCALLY HEAVY RAINFALL TO THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHEAST KANSAS AND THE IMMEDIATE ADJACENT COUNTIES OF SOUTHWEST MISSOURI. THIS IS GENERALLY WEST OF A PINEVILLE TO LAMAR TO APPLETON CITY LINE. THE MAIN THREAT WITH ANY THUNDERSTORMS THAT DOES FORM WILL BE BRIEF VERY HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR. IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS. A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS AFTERNOON FOR SOUTHEAST KANSAS AND THE WESTERN TIER OF MISOURI. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH. LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:43 PM CDT | Flash Flood Warning | SGF | Barton, Dade, Jasper | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.